How Do You Safely Stop Taking Methadone?

GET A CALL BACK

Created On: Monday, 21, October 2019
Modified On: Wednesday, 13, November 2019

It is never recommended to suddenly stop taking methadone. This leads to dangerous and unpleasant withdrawals symptoms forcing relapse. Stopping methadone is done safely with healthcare professionals. It is possible to slowly taper off the drug with the help of the prescribing doctor. The dose is gradually lowered to decrease the severe withdrawal symptoms. Yet, withdrawal symptoms will still occur and most struggle with the lower doses during this process. Anyone who has been taking the drug for an extended time needs medical detox. It is often always a combination of weaning off, tapering, and detox to ensure the process is done safely.

DRS femme2A

Quitting methadone cold turkey does happen. Those who have tried have failed and very few succeed with this method. It is an attempt to ride out the methadone withdrawal. Opioid withdrawals are not always life-threatening, yet each case is different. A large dose of methadone is dangerous to stop cold turkey and even life-threatening. Health complications develop with this type of approach. The withdrawal sickness can lead to needing immediate medical attention. The problem starts with dehydration and an electrolyte balance from the vomiting and diarrhea. This can lead to serious health complications requiring medical attention.    

Medical detox or a methadone specific detox is the safest way to stop using. Once detox is complete, inpatient drug treatment is next. This process will identify the underlying issues connected to your addiction. If you do not treat these problems, you will simply relapse and return to drugs. Counseling, therapy, or any treatment model is a better approach than methadone. Drug rehabilitation will help you with tools and knowledge to prevent relapse. More importantly, the drug treatment process assists you with not needing methadone anymore.